Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 28, 2001, 3:05 PM MDT for Johnson County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2001, 3:05 PM MDT (21:05 UTC)
- Expired
- May 28, 2001, 3:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 282106 SVRRIW WYC019-282130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 305 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 330 PM MDT * AT 305 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL 5 MILES SOUTHWEST OF BUFFALO. DOPPLER RADAR INDICATED THE STORM MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BUFFALO AROUND 320 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4438 10685 4425 10688 4420 10664 4436 10668 MEUNIER WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 35 minutes earlier.
Area forecast discussion, May 28, 2:30 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT MON MAY 28 2001 WV IMAGERY SHOWING SOUTHERN BRANCH TROF OVER WESTERN AZ WITH SOUTHWEST FLOW OVER THE GREAT BASIN INTO WY. ALSO...ABUNDANT MID AND UPPER LEVEL MOSITURE ACROSS UT AND WY. THE HIGH LEVEL CI KEPT CONVECTION FROM FIRING OFF EARLY...HOWEVER TSTMS DEVELOPING NOW WITH STRONGEST CELLS OVER WESTERN NATRONA...EASTERN SWEETWATER AND SOUTHWEST SUBLETTE COS. LOOKS LIKE BEST DYNAMICS WILL BE TONIGHT WITH TROF AXIS MOVING BY. WILL GO WITH SCT EVENING POPS ACROSS MOST OF THE AREA. THEN UPPER LEVEL FLOW TURNS WNW WITH MID AND UPPER LEVEL DRYING THROUGH 31/00Z. THE ETA MODEL IS INDICATING CAPE VALUES OF 600 TO 800 J/KG AND WEAK CYCLONIC CONVERGENCE IN THE BL WINDS AT 29/21Z OVER THE EASTERN CWFA. HOWEVER...DYNAMICS ARE WEAK AND MOISTURE WILL BE LIMITED FOR TUE. WILL GO WITH ISOLD POPS FOR MOST AREAS EAST OF DIVIDE FOR TUE AND TUE EVENING. GOING DRY FOR TUE NIGHT AND WED. IN THE EXTENDED...UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST BY 31/12Z BUILDS INTO WY BY 02/00Z. WX LOOKS DRY FOR THU AND FRI. THEN SW FLOW FOR NEXT WEEKEND SO WILL GO WITH A CHANCE OF TSTMS OVER THE WEST SAT AND OVER ALL OF THE CWFA SUN AND MON. .RIW...NONE MC
In the hours before
Special weather statement, May 28, 9:36 AM MDT, 5 hours 29 minutes before
WYZ012>015-023-025-290015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 936 AM MDT MON MAY 28 2001 THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...ABUNDANT MOISTURE IS BEING TRANSPORTED FROM UTAH ACROSS WYOMING THIS MORNING. THE COMBINATION OF THE MOISTURE AND AFTERNOON HEATING WILL RESULT IN THE AIRMASS TO BECOME UNSTABLE. THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS CENTRAL AND WESTERN WYOMING DURING THE EARLY AFTERNOON AND BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EARLY EVENING. A FEW OF STORMS MAY BECOME SEVERE ACROSS CENTRAL WYOMING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. ALSO...VERY HEAVY RAIN WILL BE LIKELY WITH THE THUNDERSTORMS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING FREMONT NATRONA SWEETWATER 0 CUNNINGHAM WCJIN-WYNW-WYSW-WYNE
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:28 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 32 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.